Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


$P$-commutative Banach $^{\ast }$-algebras
HTML articles powered by AMS MathViewer

by Wayne Tiller PDF
Trans. Amer. Math. Soc. 180 (1973), 327-336 Request permission


Let $A$ be a complex $^ \ast$-algebra. If $f$ is a positive functional on $A$, let ${I_f} = \{ x \in A:f(x^ \ast x) = 0\}$ be the corresponding left ideal of $A$. Set $P = \cap {I_f}$, where the intersection is over all positive functionals on $A$. Then $A$ is called $P$-commutative if $xy - yx \in P$ for all $x,y \in A$. Every commutative $^ \ast$-algebra is $P$-commutative and examples are given of noncommutative $^ \ast$-algebras which are $P$-commutative. Many results are obtained for $P$-commutative Banach $^ \ast$-algebras which extend results known for commutative Banach $^ \ast$-algebras. Among them are the following: If ${A^2} = A$, then every positive functional on $A$ is continuous. If $A$ has an approximate identity, then a nonzero positive functional on $A$ is a pure state if and only if it is multiplicative. If $A$ is symmetric, then the spectral radius in $A$ is a continuous algebra seminorm.
  • J. W. Baker and J. S. Pym, A remark on continuous bilinear mappings, Proc. Edinburgh Math. Soc. (2) 17 (1970/71), 245‚Äď248. MR 303291, DOI 10.1017/S0013091500026961
  • Jacques Dixmier, Les $C^{\ast }$-alg√®bres et leurs repr√©sentations, Cahiers Scientifiques, Fasc. XXIX, Gauthier-Villars √Čditeur, Paris, 1969 (French). Deuxi√®me √©dition. MR 0246136
  • J. W. M. Ford, A square root lemma for Banach $(^{\ast } )$-algebras, J. London Math. Soc. 42 (1967), 521‚Äď522. MR 215107, DOI 10.1112/jlms/s1-42.1.521
  • J. W. M. Ford, Subalgebras of Banach algebras generated by semigroups, Ph.D. Dissertation, Newcastle upon Tyne, 1966.
  • I. S. Murphy, Continuity of positive linear functionals on Banach ${}^{\ast }$-algebras, Bull. London Math. Soc. 1 (1969), 171‚Äď173. MR 250079, DOI 10.1112/blms/1.2.171
  • M. A. Nań≠mark, Normed rings, Reprinting of the revised English edition, Wolters-Noordhoff Publishing, Groningen, 1970. Translated from the first Russian edition by Leo F. Boron. MR 0355601
  • Charles E. Rickart, General theory of Banach algebras, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0115101
  • Satish Shirali, Representability of positive functionals, J. London Math. Soc. (2) 3 (1971), 145‚Äď150. MR 276777, DOI 10.1112/jlms/s2-3.1.145
  • Nicolas Th. Varopoulos, Continuit√© des formes lin√©aires positives sur une alg√®bre de Banach avec involution, C. R. Acad. Sci. Paris 258 (1964), 1121‚Äď1124 (French). MR 161179
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 46K05
  • Retrieve articles in all journals with MSC: 46K05
Additional Information
  • © Copyright 1973 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 180 (1973), 327-336
  • MSC: Primary 46K05
  • DOI:
  • MathSciNet review: 0322515